Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 128, NWS Atlanta, GA

February 8, 2020Washington County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 8, 2020, 6:30 AM EST for Washington County, Georgia. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Feb 8, 2020, 6:30 AM EST (11:30 UTC)
Expired
Feb 29, 2020, 6:30 AM EST
In force
21 days
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 50 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo Creek at GA 272 near Oconee (BFOG1). The gauge peaked at 15.25 ft at Feb 8, 2020, 9:00 AM EST.

actionminormoderate10152002/0802/0902/1002/1102/1202/1302/1402/1502/1602/1702/1802/1902/2002/2102/2202/2302/2402/2502/2602/2702/2802/2903/01
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02223110, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

847 
WGUS42 KFFC 081130
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
630 AM EST Sat Feb 8 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Buffalo Creek near Oconee affecting Washington County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC303-090130-
/O.NEW.KFFC.FL.W.0128.200208T1130Z-000000T0000Z/
/BFOG1.1.ER.200208T0710Z.200208T1030Z.000000T0000Z.UU/
630 AM EST Sat Feb 8 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Buffalo Creek near Oconee.
* From this morning until further notice.
* At 5 AM Saturday the stage was 15.2 feet...and rising.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$
3 follow-up statements
698 
WGUS82 KFFC 081309
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
809 AM EST Sat Feb 8 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Milledgeville affecting Baldwin...Washington and
  Wilkinson Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

  Buffalo Creek near Oconee affecting Washington County 

  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties 


GAC059-133-219-090309-
/O.CON.KFFC.FL.W.0082.000000T0000Z-200210T1500Z/
/PNFG1.2.ER.200207T0006Z.200209T0600Z.200210T0900Z.NO/
809 AM EST Sat Feb 8 2020

The Flood Warning continues for
  The Oconee River near Penfield.
* Until Monday morning.
* At 8 AM Saturday the stage was 18.4 feet...and rising.
* Moderate flooding will continue.
* Flood stage is 13 feet.
* The river will continue rising to near 19.4 feet by after midnight 
  tonight. The river will fall below flood stage Monday morning.
* At 18 feet...Moderate flooding begins. Ward Road floods and cuts 
  off access to L.C. Curtis and Son Sand and Gravel Company. 
  Irrigation systems also begin to flood and need to be moved to 
  higher ground.
 

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

GAC009-303-319-090309-
/O.EXT.KFFC.FL.W.0101.000000T0000Z-200209T1849Z/
/MLGG1.2.ER.200207T0104Z.200207T1315Z.200209T1249Z.NO/
809 AM EST Sat Feb 8 2020

...Flood Warning extended until Sunday afternoon...The Flood Warning 
continues for
  The Oconee River near Milledgeville.
* Until Sunday afternoon.
* At 7 AM Saturday the stage was 28.6 feet...and falling.
* Minor flooding will continue.
* Flood stage is 22 feet.
* The river will continue to fall to below flood stage by Sunday
  morning.
* At 30 feet...Minor flooding continues to expand further into the 
  woodlands and pasture upstream and downstream from the gage near 
  the Georgia Highway 22 and 24 bridge. Fishing Creek backs up and a 
  few buildings along the creek will be flooded. Also Tanyard Branch 
  Stream between East Thomas and East Charleston Streets in 
  Milledgeville will flood. Sinclair Dam will likely have four to 
  five gates open to reach this height.


&&

LAT...LON 3313 8325 3314 8317 3308 8317 3302 8313
      3297 8316 3304 8324             

$$

GAC303-090309-
/O.CON.KFFC.FL.W.0128.000000T0000Z-000000T0000Z/
/BFOG1.1.ER.200208T0710Z.200208T1230Z.000000T0000Z.UU/
809 AM EST Sat Feb 8 2020

The Flood Warning continues for
  The Buffalo Creek near Oconee.
* Until further notice.
* At 7 AM Saturday the stage was 15.3 feet...and steady.
* Minor flooding will continue.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$

GAC167-303-319-090309-
/O.CON.KFFC.FL.W.0083.000000T0000Z-000000T0000Z/
/OCNG1.2.ER.200208T0452Z.200210T1200Z.000000T0000Z.NO/
809 AM EST Sat Feb 8 2020

The Flood Warning continues for
  The Oconee River near Oconee.
* Until further notice.
* At 7 AM Saturday the stage was 19.9 feet...and rising.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 17 feet.
* The river will continue rising to near 23.4 feet by Monday morning 
  then begin falling.
* At 23 feet...Moderate flooding continues. Portions of the Old 
  Balls Ferry Road leading to the boat ramp becomes flooded with a 
  foot of water or more.  The entire dirt parking lot near the boat 
  ramp is under three to five feet of water. Extensive flooding of 
  the woodlands near the river continues.


&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$
785 
WGUS82 KFFC 081838
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
138 PM EST Sat Feb 8 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Milledgeville affecting Baldwin...Washington and
  Wilkinson Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

  Oconee River near Oconee affecting Washington and Wilkinson 
  Counties 

  Buffalo Creek near Oconee affecting Washington County 


GAC059-133-219-090838-
/O.CON.KFFC.FL.W.0082.000000T0000Z-200210T1500Z/
/PNFG1.2.ER.200207T0006Z.200209T0600Z.200210T0900Z.NO/
138 PM EST Sat Feb 8 2020

The Flood Warning continues for
  The Oconee River near Penfield.
* Until Monday morning.
* At 1 PM Saturday the stage was 18.7 feet...and rising.
* Moderate flooding will continue.
* Flood stage is 13 feet.
* The river will continue rising to near 19.4 feet by after midnight 
  tonight. The river will fall below flood stage Monday morning.
* At 18 feet...Moderate flooding begins. Ward Road floods and cuts 
  off access to L.C. Curtis and Son Sand and Gravel Company. 
  Irrigation systems also begin to flood and need to be moved to 
  higher ground.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

GAC009-303-319-090820-
/O.EXT.KFFC.FL.W.0101.000000T0000Z-200209T0820Z/
/MLGG1.2.ER.200207T0104Z.200207T1315Z.200209T0220Z.NO/
138 PM EST Sat Feb 8 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Oconee River near Milledgeville.
* Until late tonight.
* At 1 PM Saturday the stage was 26.0 feet...and falling.
* Minor flooding will continue.
* Flood stage is 22 feet.
* The river will continue to fall to below flood stage by tonight.
* At 27 feet...Minor flooding continues in the woodlands and 
  pasture upstream and downstream from the gage located around one 
  half mile upstream from the Georgia Highway 22 and 24 bridge. The 
  parking lot and the Oconee River Greenway Park just downstream from
  the bridge will be completely flooded with water several feet deep.
  Sinclair Dam will have three to four gates open to reach this 
  height.

&&

LAT...LON 3313 8325 3314 8317 3308 8317 3302 8313
      3297 8316 3304 8324             

$$

GAC303-319-090838-
/O.CON.KFFC.FL.W.0109.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.200207T1214Z.200208T0400Z.000000T0000Z.NR/
138 PM EST Sat Feb 8 2020

The Flood Warning continues for
  The Oconee River near Oconee.
* Until further notice.
* At 1 PM Saturday the stage was 19.6 feet...and falling slowly.
* Minor flooding will continue.
* Flood stage is 18 feet.
* At 20 feet...Moderate flooding begins. Significant flooding 
  occurs in the woodlands and wetlands along the river upstream and 
  downstream from a gage located by a dirt boat ramp on the west side
  of Avant Mine off Adams Road in Washington County. The water will 
  be around two feet deep around an elevated USGS gage house. The 
  dirt road by the boat ramp will begin to flood.


&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311             

$$

GAC303-090838-
/O.CON.KFFC.FL.W.0128.000000T0000Z-000000T0000Z/
/BFOG1.1.ER.200208T0710Z.200208T1230Z.000000T0000Z.UU/
138 PM EST Sat Feb 8 2020

The Flood Warning continues for
  The Buffalo Creek near Oconee.
* Until further notice.
* At 1 PM Saturday the stage was 15.0 feet...and falling.
* Minor flooding will end soon.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$
395 
WGUS82 KFFC 081938
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
238 PM EST Sat Feb 8 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Tallapoosa River near Tallapoosa affecting Haralson County

  Buffalo Creek near Oconee affecting Washington County

 
GAC303-082008-
/O.CAN.KFFC.FL.W.0128.000000T0000Z-200208T1938Z/
/BFOG1.1.ER.200208T0710Z.200208T1230Z.200208T1840Z.UU/
238 PM EST Sat Feb 8 2020

The Flood Warning is cancelled for
  The Buffalo Creek near Oconee.
* This takes effect immediately.
* At 2 PM Saturday the stage was 14.9 feet...and falling.
* Flood stage is 15 feet.
* The creek will continue to fall.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$

GAC143-082008-
/O.CAN.KFFC.FL.W.0075.000000T0000Z-200208T1938Z/
/TLAG1.3.ER.200206T1935Z.200207T0300Z.200208T1830Z.NR/
238 PM EST Sat Feb 8 2020

The Flood Warning is cancelled for
  The Tallapoosa River near Tallapoosa.
* This takes effect immediately.
* At 2 PM Saturday the stage was 15.6 feet...and falling.
* Flood stage is 16 feet.
* The river will continue to fall.
* At 16 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on U.S. Highway 78.


&&

LAT...LON 3386 8528 3384 8521 3377 8525 3371 8535
      3377 8536 3381 8531             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 8, 6:00 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 8, 6:00 AM EST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
600 AM EST Sat Feb 8 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 346 AM EST Sat Feb 8 2020/

SHORT TERM /Today through Sunday/...

The main concern today is a quick developing and moving short
wave, forecast to moving across the area with a rather cold airmass
in place. This has prompted the issuance of a winter storm warning
for our NE counties from Murray to Cherokee east to Hall, White and
Towns. There is potential for 2 to 4 inches of snow, somewhat favoring
the higher elevations. The previous winter weather advisory will be
continued around the warning area. While these areas could have a
rain/snow mix, the warning area will likely be mostly snow.
The counties on the southern border of the advisory area are a very
close call as to whether snow will predominate for a long enough
period. So for now, this portion of the advisory was left alone.

Farther to the south, any precipitation will be all rain.

This short wave will be rather quick moving and all precip is expected
to end by early evening.

Sunday is expected to be dry as we will be in between weather systems.

Forecast high temperatures are running about 2 to 14 degrees below normal
across the area today and within 2 to 4 degrees of normal for Sunday.
Forecast low temperatures are running within 3 degrees of normal for tonight.

Overall confidence is low to medium.

BDL

LONG TERM /Sunday Night through Friday/...

The long term portion begins as a rare quiet period across the
forecast area but things will be changing quickly as we approach
12Z Monday. With persistent SW flow aloft, we are just going to
get system after system affecting us through the long term. This
first system looks to bring categorical pops to the northern
portion of the area for Monday. This will expand southward for
Monday night with almost all areas seeing sustained light to
moderate rainfall. With the copious amounts of rain seen the last
few days, it will not day much to add to the hydrology concerns
already being experienced across the area. As a result, the
northern zones have already been placed in a moderate risk
excessive rainfall for day 3.

Front stalls over the area as SW flow aloft just prevents fronts
from making it through. Continued categorical pops and very
unneeded rainfall in the offing for Tuesday as well. As a matter
of fact, taking into account Wednesday rainfall along the front,
models are indicating another 3 to 6 inches of rain north of I20.
Will almost certainly need another flood watch with subsequent
forecasts.

Will be carrying thunder primarily for Central portions on
Wednesday but no severe is anticipated at this time. System
finally exits on Friday with high pressure building in its wake.
This again could be short lived as another gulf system looks to
bring additional high rain chances to the area per the GFS ECMWF
is decidedly less bullish on this feature and will use a blend for
now.

Deese

&&

.AVIATION...
12Z Update...
Increasing potential for MVFR/IFR ceilings with increasing rain
and snow chances. Potential for a brief period of snow or
rain/snow mix this morning for the ATL area tafs with more snow
over other areas of N GA. Conditions improving late day and
evening to VFR. Surface winds light and variable or ESE then
becoming SSW to NNW late day less than 10 kts. Surface winds
becoming light and variable or light E tonight.

//ATL Confidence...12Z Update...
Low confidence for a snow or rain/snow mix.
Low to medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  31  55  40 /  70  10   0   5
Atlanta         45  33  55  43 /  80   0   0   5
Blairsville     39  26  51  38 /  80  10   0   5
Cartersville    45  30  56  42 /  80   0   0   5
Columbus        51  36  63  48 /  40   0   0   5
Gainesville     40  30  52  39 /  80  10   0   5
Macon           51  35  61  45 /  30   5   0   0
Rome            47  29  57  43 /  80   0   0  10
Peachtree City  47  32  59  44 /  70   0   0   0
Vidalia         58  39  65  47 /   5   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST this evening for the
following zones: Cherokee...Dawson...Fannin...Forsyth...Gilmer...
Hall...Lumpkin...Murray...Pickens...Towns...Union...White.

Winter Weather Advisory until 4 PM EST this afternoon for the
following zones: Banks...Barrow...Bartow...Catoosa...Chattooga...
Cobb...Dade...DeKalb...Floyd...Gordon...Gwinnett...Jackson...
North Fulton...Paulding...Polk...Walker...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....Deese
AVIATION...BDL
Hazardous weather outlook, Feb 8, 4:58 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
458 AM EST Sat Feb 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
458 AM EST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Winter Storm Warning In Effect For Far North Georgia...
...Winter Weather Advisory In Effect For Portions of North
Georgia...

A Winter Storm Warning has been issued for far north Georgia
through early evening. Snow will begin later this morning and
accumulate quickly ultimately resulting in 2 to 4 inches
accumulations. Please see the latest WSW for further details.

A Winter Weather Advisory has been issued for portions of North
Georgia, including the north Atlanta metro. Snow will be possible
during the morning hours into the early afternoon across the
advisory area. Accumulations are expected to be less than an inch
and primarily on elevated and grassy surfaces. Please see the
latest WSW for further details.

Temperatures dropping back to below freezing Saturday night will
likely lead to additional travel concerns for the same areas
outlined above.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional moderate rainfall from multiple storm systems will
exacerbate ongoing river flood issues through much of next week.
This will be especially true on Monday when a moderate risk of
excessive rainfall will be in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 8, 3:53 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 AM EST Sat Feb 8 2020

GAZ027-036-037-041>044-046>048-052>057-066>068-082100-
Madison-Clarke-Oconee-Haralson-Carroll-Douglas-South Fulton-
Rockdale-Walton-Newton-Heard-Coweta-Fayette-Clayton-Spalding-
Henry-Troup-Meriwether-Pike-
353 AM EST Sat Feb 8 2020

Rain mixed with snow will be possible during the early morning
hours. Temperatures at that time will range mostly in the upper
20s to lower 30s. It is possible that a brief period of freezing
rain accompanies the precipitation which would create some
traffic concerns. No accumulation is expected as temperatures
should gradually rise into the 40s by early afternoon bringing a
transition to all rain.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 7:05 PM ESTRiver Flood WarningFFCClarke, Oconee5 hr
Feb 7, 8:16 PM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox38 days
Feb 8, 3:07 AM ESTWinter Storm WarningFFCBanks, Catoosa, Cherokee, Dade, Dawson, Fannin and 12 more12 hr
Feb 8, 6:26 AM ESTRiver Flood WarningFFCPutnam2 hr
Feb 8, 9:33 AM ESTRiver Flood WarningFFCJefferson, Washington21 days
Feb 8, 4:46 PM ESTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson21 days

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.